Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/19361
Title: A novel dynamic cache size adjustment approach for better data retrieval performance over the internet
Authors: Wong, AKY
Ip, MTW
Wu, RSL
Keywords: Adaptive
Cache size adjustment
Internet
Optimal
Popularity distribution
Popularity ratio
Relative data object popularity
Issue Date: 2003
Publisher: Elsevier
Source: Computer communications, 2003, v. 26, no. 14, p. 1709-1720 How to cite?
Journal: Computer communications 
Abstract: A novel model for adaptive cache size control (MACSC) at runtime is proposed in this paper. It automatically maintains the prescribed hit ratio to guarantee the minimum expected caching performance. With this capability the system delivers better client/server communication and service response. The fringe benefit is better availability of the backbone bandwidth because caching reduces the traffic for long-haul data transfer over the Internet. The MACSC adjusts the cache size quickly, optimally and without the deleterious effect of remedying a past event spuriously regarded as a present one. The MACSC is a form of adaptive cache control within the area of cache adaptivity. It is unique and differs from other previous methods because it leverages the relative data object popularity as the only parameter in the control process, in the form of the popularity ratio. For the present MACSC research scope, the relative data object popularity profile, namely, the popularity distribution, is assumed to be bell-shaped and unimodel, but allows for a gentle mode skew. The MACSC computes the cache size adjustment from the sampled life data with the help of the point-estimate approach represented by the N-equation. The preliminary results from the verification and validation experiments unanimously confirm that the MACSC is indeed effective for automatic adaptive cache size control and economizing Internet backbone bandwidth.
URI: http://hdl.handle.net/10397/19361
ISSN: 0140-3664
EISSN: 1873-703X
DOI: 10.1016/S0140-3664(02)00277-3
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

10
Last Week
0
Last month
0
Citations as of Sep 7, 2017

WEB OF SCIENCETM
Citations

3
Last Week
0
Last month
Citations as of Sep 20, 2017

Page view(s)

36
Last Week
1
Last month
Checked on Sep 17, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.